Aa
Aa
A
A
A
Close
Avatar universal

Is anyone taking Tecfidera?

I have to start taking medication to minimalize relapses?  I s anyone out there taking Tecfidera and what side affects have you experienced?
2 Responses
987762 tn?1331027953
COMMUNITY LEADER
Hi and welcome,

I hope your treating neurologist has at least discussed with you which disease modifying drugs (DMD) would be more preferable for your specific circumstances and didn't just tell you to choose, which would be understandably overwhelming and be a daunting task for anyone to choose without some recommendations to go by....

"SUMMARY AND RECOMMENDATIONS

●For patients with relapsing-remitting multiple sclerosis (RRMS), we recommend initial therapy with one of the disease-modifying agents listed below (Grade 1A):

•Intramuscular interferon beta-1a (see 'Interferon beta-1a' above)

•Subcutaneous interferon beta-1a (see 'Interferon beta-1a' above)

•Subcutaneous pegylated interferon beta-1a (see 'Interferon beta-1a' above)

•Subcutaneous interferon beta-1b (see 'Interferon beta-1b' above)

•Subcutaneous glatiramer acetate (see 'Glatiramer' above)

•Intravenous natalizumab (see 'Natalizumab' above)

•Intravenous ocrelizumab (see 'Ocrelizumab' above)

•Oral dimethyl fumarate delayed-release capsules (see 'Dimethyl fumarate' above)

•Oral teriflunomide (see 'Teriflunomide' above)

•Oral fingolimod (see 'Fingolimod' above)

The initial choice of a specific agent should be individualized according to disease activity, risk of adverse effects, and patient values and preferences (algorithm 1). We suggest infusion therapy for patients with more active disease (Grade 2C). We suggest injection therapy with one of the interferon beta preparations or glatiramer for patients who value safety more than effectiveness and convenience (Grade 2C). We suggest oral therapy (ie, dimethyl fumarate, fingolimod, or teriflunomide) for patients who value convenience and are less concerned about monitoring (Grade 2C). (See 'Starting disease-modifying therapy' above.)

●The response to disease-modifying therapy (DMT) can be monitored by clinical follow-up with careful attention to possible manifestations of multiple sclerosis disease activity including acute attacks (relapses), new or contrast-enhancing lesions on MRI, and, possibly, the onset or progression of sustained disability. (See 'Monitoring response to therapy' above.)

●Some patients with RRMS have disease activity that is refractory to initial DMT. In such cases, switching to another first-line disease-modifying agent may be helpful. (See 'Refractory disease' above.)"

https://www.uptodate.com/contents/disease-modifying-treatment-of-relapsing-remitting-multiple-sclerosis-in-adults

Tecfidera like any other DMD has both common and uncommon side affects, flushing and or nausea seem to be what MSers on it mention most often, i don't know what tip works better with flushing but eating before taking it is one tip that could help with the nausea IF you experience that but keep in mind that you really need to speak to your neuro and or MS nurse about what you should do if you experience any side affects, as most of the common side affects do have tips and tricks, or symptom relief medications to help reduce/resolve them.

Hope that helps..........JJ

Avatar universal
Hi Rox68, I am on Tecfidera, and have been on it since I was dx'd - over 4 years ago. For the first 4-6 weeks I dealt with intermittent nausea and no other gastro symptoms. It was an odd sort of nausea because it came on randomly. I would take a pill and then 4 hours later, out of the blue, nausea. But get this, I could still be hungry and think of food and be OK. Also, I never actually threw up, just the nausea, which responded quite well (within 20 minutes) to the odansetron (Zofran) that my doctor gave me. I also still flush, another of the common symptoms. It's annoying, but I can deal with it. It lasts 30-40 minutes when it happens and I look and feel sunburned on my face and chest, and more rarely, my forearms. Then it goes away and life goes on.  I've had no attacks while on this med and the side effects are minor IMO, when compared against injecting, which I just don't think I could do. The looming spectre of having to inject made me VERY motivated to make absolutely sure that I had endured the nausea long enough, and indeed I got past it. So now you have the experience of someone who did NOT have the worst symptoms.  It could be that you will end up just as low-to-no symptom as me. Good luck! These are tough, scary decisions, we know!
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease